Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS Bismarck, ND

June 30, 2020Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2020, 1:00 PM CDT for Wells County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2020, 1:00 PM CDT (18:00 UTC)
Expired
Jun 30, 2020, 1:45 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Wells County, ND

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-647 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:23 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 30, 12:23 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1223 PM CDT Tue Jun 30 2020

.UPDATE...
Issued at 1155 AM CDT Tue Jun 30 2020

Expanded the flash flood watch further south with this update.
Morning thunderstorms dropped between one and four inches of rain
across portions of south central North Dakota and continued
development of thunderstorms will increase the threat for flooding
across the watch area this afternoon and evening. Cloud cover may
limit surface-based destabilization, but there will still be
enough elevated instability and shear to produce severe storms
this afternoon/evening. The latest CAM runs continue to indicate a
line of severe storms developing generally along Highway 83 this
afternoon. What is most concerning is the increasing threat of
tornadoes this late afternoon/evening. Forecast soundings from the
RAP and HRRR indicate strong low-level shear and helicity and a
favorable hodograph profile for at least a couple hours. There
continues to be the potential for all severe hazards today
including 70 mph winds, golf ball size hail, a few tornadoes and
very heavy rain.

UPDATE Issued at 837 AM CDT Tue Jun 30 2020

Strongest storms this morning are over central North Dakota.
Environmental parameters are favorable for strong winds with low-
level helicity and shear maximized generally along the Missouri
River. Storms with wind gusts around 60 mph will be the main
threat this morning. Later today as the boundary layer
destabilizes all threats will increase across the area.

UPDATE Issued at 638 AM CDT Tue Jun 30 2020

The threat for thunderstorms with heavy rain continues west of the
missouri river this morning, as a vigorous short wave trough at
h500 moves north through western North Dakota today. Current
forecast looks reasonable.

&&

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Tue Jun 30 2020

Severe thunderstorm potential through this evening along with the
associated potential for heavy rainfall is the short term focus.

A negatively-tilted middle- and upper-level trough will eject from
the Rockies into the Northern High Plains by this evening, setting
the stage for an active thunderstorm event as a frontal zone also
sharpens and shifts eastward. Initially this morning that frontal
zone is being masked by convective cold pools, and broad warm air
advection and low- and midlevel frontogenesis along the edge of
the gradient of greater bouyancy in central ND continues to yield
regenerative clusters of thunderstorms. This activity will pose a
marginal severe-storm risk through the morning hours, mainly south
and west of the Missouri River.

The early-day convection casts some doubt on the extent of diurnal
heating in western ND and the placement of the surface front by
the time larger-scale ascent approaches the area in tandem with
the negatively-tilted trough. However, the 00 UTC guidance suite
including CAMs composing the HREF and the RAP/HRRR through their
07 UTC cycles favor strong to extreme instability along and east
of the front with MLCAPE of 3000 to 5000 J/kg, along with steep
midlevel lapse rates and effective shear magnitudes of 25 to 35
kt. Deep-layer wind fields will largely be oriented parallel to
the north-south frontal zone, favoring a linear and messy mode to
convection with primarily multicells and transient supercells with
a risk of damaging winds and large hail. Convection may initially
intensify as far west as a Stanley to Dickinson and Hettinger line
this afternoon before shifting eastward across central ND from
the mid to late afternoon into the evening. Low-level shear will
also intensify this afternoon in central ND with 0-1-km SRH around
150 m2/s2, favoring some tornado risk, albeit likely transient
given the lack of a more supportive convective mode.

Finally, given the rich low level moisture, large CAPE profiles,
and relatively modest deep-layer wind fields, the setting favors
very heavy rainfall. Despite dry soils, rainfall rates could be
enough for localized flash flooding, so we maintained the Flash
Flood Watch for parts of west central and north central ND. Note
we did remove Divide, Williams, and McKenzie Counties from the
watch based on recent CAM trends, while adding Oliver County to
the watch for the same reasons.

.LONG TERM...(Wednesday through Monday)
Issued at 408 AM CDT Tue Jun 30 2020

A classic summertime pattern will be in place during the long term
with warm, humid conditions and several thunderstorm chances. The
large-scale pattern will feature broad west-southwest flow aloft
across the Northern Plains with low-predictability impulses which
could interact with rich low-level moisture to yield thunderstorm
activity. Moreover, the magnitude of flow aloft and steep low- and
midlevel lapse rates suggests a climatological severe storm risk
will exist. While confidence in the day to day details through the
period is moderate at best, it appears that overall, Wednesday has
the highest odds of being a dry period, with increasing chances of
thunderstorms on at least a scattered basis Thursday, Friday, and
Independence Day. Thermal fields and NBM guidance support highs
mainly 85 to 95 F through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 PM CDT Tue Jun 30 2020

Hazards to aviation today include widespread thunderstorms, some
severe with strong winds and hail.

Areas of MVFR will continue across central North Dakota as
thunderstorms continue to overspread central and portions of
western ND. Conditions will improve around 00z west, from KDIK-
KXWA, and ending east around 07z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM CDT /10 PM MDT/ this evening for
NDZ002>004-010>012-018>022-033>035-041-042-044>046.

&&

UPDATE...AJ
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...AJ
Hazardous weather outlook, Jun 30, 11:52 AM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1152 AM CDT Tue Jun 30 2020

NDZ002>004-010>012-018>022-033>035-041-042-044>046-011700-
Burke-Renville-Bottineau-Mountrail-Ward-McHenry-Dunn-Mercer-
Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Hettinger-Grant-
Adams-Sioux-Emmons-
1152 AM CDT Tue Jun 30 2020 /1052 AM MDT Tue Jun 30 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible today and this evening, with the
greatest risk being this afternoon and evening and across central
North Dakota. The main risks will be large hail up to ping pong
ball size and damaging winds up to 70 mph. An isolated tornado is
also possible.

A Flash Flood Watch is also in effect through this evening for
parts of portions of central North Dakota. See weather.gov/bis
for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters will be needed today and this evening.

NDZ001-005-009-013-017-023-025-031-032-036-037-040-043-047-048-
050-051-011700-
Divide-Rolette-Williams-Pierce-McKenzie-Wells-Foster-
Golden Valley-Billings-Kidder-Stutsman-Slope-Bowman-Logan-
La Moure-McIntosh-Dickey-
1152 AM CDT Tue Jun 30 2020 /1052 AM MDT Tue Jun 30 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible today and this evening, with the
greatest risk being this afternoon and evening and across central
North Dakota. The main risks will be large hail up to ping pong
ball size and damaging winds up to 70 mph. An isolated tornado is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters will be needed today and this evening.

In the hours before

Local storm report, Jun 30, 11:01 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1101 AM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       NEW SALEM               46.85N 101.41W
06/30/2020  M1.75 INCH       MORTON             ND   PUBLIC

            THE REPORT INCLUDES RAIN THAT FELL
            OVERNIGHT.

&&

CK
Special weather statement, Jun 30, 11:13 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1113 AM CDT Tue Jun 30 2020

NDZ020-034-301700-
Oliver ND-Morton ND-
1113 AM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORTON AND CENTRAL
OLIVER COUNTIES UNTIL NOON CDT...

At 1113 AM CDT, a strong thunderstorm was located 9 miles south of
Hannover, or 22 miles northeast of Glen Ullin, moving north at 35
mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Center, Hannover and Fort Clark.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4688 10157 4724 10157 4724 10126 4727 10126
      4725 10120 4688 10132
TIME...MOT...LOC 1613Z 189DEG 31KT 4698 10142

HOLLAN
Special weather statement, Jun 30, 11:21 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1121 AM CDT Tue Jun 30 2020

NDZ004-301700-
Bottineau ND-
1121 AM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR BOTTINEAU COUNTY UNTIL NOON
CDT...

At 1121 AM CDT, strong thunderstorms were located along a line
extending from near Willow City to 8 miles north of Upham to 5 miles
southwest of Newburg. Movement was north at 45 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Bottineau, Westhope, Willow City, Newburg, Souris, Lake Metigoshe
State Park, Landa, Russell, Kramer, Gardena, Eckman, Carbury, Roth
and Omemee.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4872 10018 4855 10023 4854 10041 4863 10041
      4863 10106 4900 10113 4900 10018
TIME...MOT...LOC 1621Z 181DEG 39KT 4856 10029 4871 10071 4866 10100

HOLLAN
Local storm report, Jun 30, 11:49 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1149 AM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HEAVY RAIN       9 N HURDSFIELD          47.58N 99.94W
06/30/2020  M1.10 INCH       WELLS              ND   BROADCAST MEDIA

            RAIN TOTAL AS OF 1130 AM.

&&

CK
Special weather statement, Jun 30, 12:00 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Bismarck ND
1200 PM CDT Tue Jun 30 2020

NDZ019>021-301745-
Oliver ND-Mercer ND-McLean ND-
1200 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCLEAN...WESTERN OLIVER
AND NORTHEASTERN MERCER COUNTIES UNTIL 1245 PM CDT...

At 1159 AM CDT, a strong thunderstorm was located near Hannover, or
17 miles southeast of Beulah, moving north at 35 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Hazen, Stanton, Riverdale, Pick City, Coleharbor, Hannover, Hazen Bay
Recreation Area and Lake Sakakawea State Park.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4698 10168 4757 10167 4756 10111 4698 10137
TIME...MOT...LOC 1659Z 185DEG 31KT 4711 10148

HOLLAN
Special weather statement, Jun 30, 12:09 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1209 PM CDT Tue Jun 30 2020

NDZ035-036-301800-
Kidder ND-Burleigh ND-
1209 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR KIDDER AND EASTERN BURLEIGH
COUNTIES UNTIL 100 PM CDT...

At 1208 PM CDT, strong thunderstorms were located along a line
extending from near Tuttle to Lake Isabel. Movement was northeast at
25 mph.

Wind gusts to 50 mph will be possible with these storms. The strong
winds are mainly occurring to the west of these storms.

Locations impacted include...
Steele, Tappen, Wing, Sterling, Tuttle, Pettibone, Dawson, Robinson,
Lake Isabel, Driscoll, Mckenzie, Crystal Springs, Lake Williams,
Arena, Moffit and Horsehead Lake.

LAT...LON 4733 10047 4733 9948 4698 9948 4698 9945
      4663 9945 4663 10048
TIME...MOT...LOC 1708Z 211DEG 23KT 4718 10000 4681 9974

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:07 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie53 min
Jun 29, 7:10 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie65 min
Jun 29, 7:12 PM CDTSevere Thunderstorm WarningBISBillings48 min
Jun 29, 7:20 PM CDTTornado WarningBISDunn, McKenzie25 min
Jun 29, 7:21 PM CDTSpecial Weather StatementBISAdams24 min
Jun 29, 7:51 PM CDTSevere Thunderstorm WarningBISDunn39 min
Jun 29, 8:07 PM CDTSpecial Weather StatementBISAdams, Hettinger, Stark53 min
Jun 29, 8:15 PM CDTSevere Thunderstorm WarningBISHettinger, Stark30 min
Jun 29, 8:16 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail59 min
Jun 29, 8:22 PM CDTTornado WarningBISMcKenzie, Mountrail23 min
Jun 29, 8:29 PM CDTSevere Thunderstorm WarningBISDunn61 min
Jun 29, 8:30 PM CDTSevere Thunderstorm WarningBISStark39 min
Jun 29, 8:44 PM CDTTornado WarningBISMountrail31 min
Jun 29, 8:45 PM CDTTornado WarningBISDunn, Stark30 min
Jun 29, 9:06 PM CDTSevere Thunderstorm WarningBISDunn, Hettinger, Stark54 min
Jun 29, 9:15 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward60 min
Jun 29, 9:37 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger38 min
Jun 29, 10:16 PM CDTSpecial Weather StatementBISAdams, Hettinger44 min
Jun 29, 10:17 PM CDTSpecial Weather StatementBISMcLean, Ward43 min
Jun 29, 10:31 PM CDTSpecial Weather StatementBISOliver29 min
Jun 29, 11:01 PM CDTSpecial Weather StatementBISMcHenry44 min
Jun 29, 11:04 PM CDTSpecial Weather StatementBISGrant41 min
Jun 29, 11:45 PM CDTSpecial Weather StatementBISBottineau, McHenry, Pierce45 min
Jun 30, 12:00 AM CDTSpecial Weather StatementBISBottineau45 min
Jun 30, 12:01 AM CDTSpecial Weather StatementBISGrant29 min
Jun 30, 1:05 AM CDTSpecial Weather StatementBISBurleigh40 min
Jun 30, 1:50 AM CDTSpecial Weather StatementBISEmmons40 min
Jun 30, 3:00 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Sioux45 min
Jun 30, 5:45 AM CDTSpecial Weather StatementBISGrant45 min
Jun 30, 5:55 AM CDTSevere Thunderstorm WarningBISGrant, Sioux65 min
Jun 30, 7:31 AM CDTSpecial Weather StatementBISMorton44 min
Jun 30, 7:33 AM CDTSpecial Weather StatementBISSioux57 min
Jun 30, 8:06 AM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux39 min
Jun 30, 8:14 AM CDTSpecial Weather StatementBISOliver46 min
Jun 30, 8:34 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton56 min
Jun 30, 9:17 AM CDTSpecial Weather StatementBISSheridan43 min
Jun 30, 9:30 AM CDTSevere Thunderstorm WarningBISMcLean45 min
Jun 30, 9:43 AM CDTSpecial Weather StatementBISBurleigh, Emmons, Kidder47 min
Jun 30, 10:06 AM CDTSpecial Weather StatementBISMcHenry39 min
Jun 30, 10:44 AM CDTSpecial Weather StatementBISMcHenry46 min
Jun 30, 11:13 AM CDTSpecial Weather StatementBISOliver47 min
Jun 30, 11:21 AM CDTSpecial Weather StatementBISBottineau39 min
Jun 30, 12:00 PM CDTSpecial Weather StatementBISOliver45 min
Jun 30, 12:09 PM CDTSpecial Weather StatementBISBurleigh, Kidder51 min
Jun 30, 12:32 PM CDTSevere Thunderstorm WarningBISKidder43 min
Jun 30, 1:37 PM CDTSpecial Weather StatementBISWells38 min
Jun 30, 1:41 PM CDTSpecial Weather StatementBISMcLean, Oliver49 min
Jun 30, 2:11 PM CDTSpecial Weather StatementBISWells49 min
Jun 30, 2:38 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells52 min
Jun 30, 3:41 PM CDTSevere Thunderstorm WarningBISPierce, Wells49 min
Jun 30, 4:29 PM CDTSevere Thunderstorm WarningBISPierce, Wells32 min
Jun 30, 4:30 PM CDTAreal Flood AdvisoryBISWells109 min
Jun 30, 4:50 PM CDTSpecial Weather StatementBISMorton40 min
Jun 30, 5:43 PM CDTSpecial Weather StatementBISBurleigh47 min
Jun 30, 6:18 PM CDTFlash Flood WarningBISWells4 hr
Jun 30, 6:29 PM CDTTornado WarningBISBurleigh, Kidder31 min
Jun 30, 6:47 PM CDTSpecial Weather StatementBISKidder, Logan43 min
Jun 30, 6:57 PM CDTTornado WarningBISKidder33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.